Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 6(1); 2008 > Article
Exchange Transfusion Treatment for Dapsone-induced Methemoglobinemia
Hwa-Yoen Yi, Jang-Young Lee
Journal of The Korean Society of Clinical Toxicology 2008;6(1):37-41
DOI: https://doi.org/
Published online: June 30, 2008
  • 74 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, College of Medicine, Chungnam National University
2Department of Emergency Medicine, College of Medicine, Eulji University

Methemoglobinemia can be caused by dapsone toxicity. We report a case dapsone induced methemoglobinemia unresponsive to methylene blue successfully treated by exchange transfusion. A 52-year-old male ingested a handful of dapsone. He presented with severe peripheral cyanosis in lips and fingertips and his methemoglobin level was found to be 21.9%. After admission, methylene blue (1%) at 1 mg/kg was injected each time peripheral cyanosis and rising serum methemoglobin occurred. Despite methylene blue therapy, the patient‘s methemoglobin level continued to fluctuate. Five days after the injections of methylene blue, many Heinz bodies were visualized in the peripheral blood, suggestive of hemolytic anemia occurrence. By hospital day 6, serum methemoglobine levels were elevated and not measurable (> 50%) and the patient was constantly in a semi-comatose mental state. An exchange transfusion carried out by utilizing 6 units of packed red blood cells and 4 units of fresh frozen plasma was performed. The patient's methemoglobin levels were subsequently kept up below 20% and his peripheral cyanosis receded. Physicians should recognize the important role of exchange transfusion in refractory dapsoneinduced methemoglobinemia.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology